Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 18, 2014, 7:08 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2014, 7:08 AM HST (17:08 UTC)
- Expired
- Oct 18, 2014, 10:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
565 WGHW50 PHFO 181708 FFWHFO HIC001-182000- /O.NEW.PHFO.FF.W.0028.141018T1708Z-141018T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 708 AM HST SAT OCT 18 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 1000 AM HST * AT 700 AM HST...BIG ISLAND CIVIL DEFENSE REPORTED ROAD CLOSURES DUE TO FLASH FLOODING NEAR KAWA FLATS BETWEEN THE 57 AND 58 MILE MARKERS OF THE MAMALAHOA HIGHWAY. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD VALLEY...PAHALA...PUNALUU BEACH AND PUNALUU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 1916 15571 1947 15537 1925 15527 1886 15570 $$ TANABE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 5:30 AM HST, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 18, 5:30 AM HST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 530 AM HST SAT OCT 18 2014 .UPDATE... MAUI COUNTY IS NO LONGER UNDER A TROPICAL STORM WATCH. HFO WATCHES/WARNINGS/ADVISORIES SECTION BELOW HAS BEEN UPDATED FOR ADDING SEVERAL MARINE AND LAND ZONES OF MAUI COUNTY AND THE BIG ISLAND ON THE SMALL CRAFT AND SURF ADVISORIES. THE BIG ISLAND SUMMITS HAVE ALSO BEEN INCLUDED IN A WIND ADVISORY FOR STRONG AND GUSTY WINDS. HURRICANE ANA INFORMATION HAS ALSO BEEN UPDATED WITH THE LATEST BULLETIN FROM 5 AM HST. && .SYNOPSIS... HURRICANE ANA WILL CONTINUE TO BRING POTENTIAL FOR HEAVY RAIN...WINDY CONDITIONS...AND A CHANCE FOR THUNDERSTORMS THROUGH THE REST OF THE WEEKEND. STAY WELL INFORMED WITH THE LATEST FORECASTS AND BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE IN HONOLULU. A MORE STABLE AND DRIER TREND WILL BEGIN ESTABLISHING IN THE WAKE OF ANA EARLY NEXT WEEK. && .DISCUSSION... HURRICANE ANA CONTINUES TO MOVE NW...PASSING TO THE S AND W OF THE SMALLER ISLANDS TODAY AND THROUGH SUN. AT 5 AM HST THE CENTER OF ANA WAS LOCATED AT 18.5N 158.1W...OR ABOUT 155 MILES WSW OF KAILUA-KONA ON THE BIG ISLAND. A TROPICAL STORM WATCH REMAINS IN EFFECT FOR OAHU AND KAUAI COUNTY. THE BIG ISLAND AND MAUI COUNTY ARE NO LONGER UNDER A TROPICAL STORM WATCH. HOWEVER...THE INFLUENCE OF ANA WILL KEEP HIGH SURF AND SMALL CRAFT ADVISORY CONDITIONS ACROSS SEVERAL COASTAL WATERS AROUND THE BIG ISLAND AND MAUI COUNTY. WARNING-LEVEL SURF WILL CONTINUE OVER THE LEEWARD/WEST FACING SHORES OF THE BIG ISLAND TODAY. PEOPLE IN HAWAII SHOULD REMAIN WELL INFORMED WITH THE LATEST BULLETINS AND FORECASTS WHICH ARE AVAILABLE AT WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTPA25 PHFO AND TCMCP5. PUBLIC ADVISORIES UNDER HEADERS WTPA35 PHFO AND TCPCP5...AND DISCUSSIONS UNDER HEADERS WTPA45 PHFO AND TCDCP5. MORE DETAILED INFORMATION CAN ALSO BE FOUND IN THE TROPICAL STORM ANA LOCAL STATEMENT UNDER HEADERS WTHW80 PHFO AND HLSHFO. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND UNTIL NOON TODAY. AT 3 AM HST...RADAR DATA SHOWS A RATHER LARGE BAND OF MAINLY MODERATE SHOWERS MOVING OUT OF THE N KOHALA DISTRICT ON THE BIG ISLAND AND HEADING TOWARD MAUI COUNTY. ADDITIONAL BANDS OF RAIN WILL CONTINUE TO MOVE ACROSS THE SMALLER ISLANDS TODAY. THUNDERSTORMS ARE ALSO EXPECTED WITH THE STRONGEST CELLS. WINDWARD AND MAUKA AREAS OF MAUI AND OAHU HAVE BEEN EXPERIENCING INCREASING SHOWERS AND PERIODS OF GUSTY WINDS DURING THE EARLY MORNING HOURS...AND SHOULD CONTINUE THROUGH AT LEAST TONIGHT. KAUAI COUNTY WILL LIKELY EXPERIENCE THE WORST WEATHER FROM LATE SAT NIGHT THROUGH SUN. MEANWHILE...PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM LOCATED FAR NE OF THE ISLANDS AND ANA ARE BECOMING TIGHTER. THEREFORE...EXPECT STRONGER WINDS FROM THE E OR SE AT TIMES ACROSS THE ISLAND CHAIN ESPECIALLY OVER OAHU AND KAUAI THROUGH SUN. A WIND ADVISORY IS NOW IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING. FOR EARLY NEXT WEEK...AS ANA MOVES W AND NW OF THE AREA WINDS WILL GRADUALLY SWITCH TO THE SE OR EVEN S AT TIMES WITH A GENERAL DRYING TREND AND INCREASINGLY STABLE CONDITIONS EXPECTED ACROSS THE ISLANDS. && .AVIATION... ANA PASSING SOUTH OF THE ISLANDS WILL BRING INCREASING LOW CLOUD CEILINGS AND SHOWERS...AND THE CHANCE OF THUNDERSTORMS...ACROSS THE ALOHA STATE. THE CLOUDINESS AND PRECIPITATION...INCLUDING MVFR AND IFR CONDITIONS...WILL MOVE FROM EAST TO WEST ACROSS THE ISLAND CHAIN IN CADENCE WITH ANA/S MOVEMENT SOUTH OF THE STATE. THE BIG ISLAND IS SEEING THE MOST ACTIVITY TONIGHT...ESPECIALLY WINDWARD SECTIONS. THE INCLEMENT WEATHER WILL MOVE TO MAUI COUNTY LATER THIS MORNING...AND TO OAHU IN THE LATER AFTERNOON AND EVENING. KAUAI WILL LIKELY SEE WORSENING CONDITIONS TONIGHT AND SUNDAY. && .MARINE... HURRICANE ANA CONTINUES TO CHURN TOWARD THE NORTHWEST AT ABOUT 11 KT SOUTH OF THE CENTRAL MAIN HAWAIIAN ISLANDS. OCEAN CONDITIONS OVER MOST OF THE COASTAL WATERS CONTINUE TO BE HAZARDOUS DUE TO STRONG GUSTY WINDS...COMBINED WITH ELEVATED SWELLS AND VERY ROUGH SEAS OVER AREAS EXPOSED TO THE FETCH FROM ANA. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE. ALL PEOPLE IN HAWAII SHOULD CLOSELY FOLLOW THE LATEST BULLETINS AND FORECASTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HONOLULU. FOR MORE DETAILED INFORMATION ON MARINE AND SURF CONDITIONS...PLEASE REFER TO THE HURRICANE ANA LOCAL STATEMENT AVAILABLE AT WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTHW80 PHFO AND HLSHFO. ELSEWHERE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS SURROUNDING THE BIG ISLAND...THE WINDWARD MAUI COUNTY WATERS... MAALAEA BAY AND THE PAILOLO AND ALENUIHAHA CHANNELS DUE TO STRONG WINDS AND ROUGH SEAS THROUGH THIS AFTERNOON. ALSO...A HIGH SURF WARNING REMAINS IN EFFECT FOR THE WEST FACING SHORES OF THE BIG ISLAND DUE TO LARGE WAVES PRODUCED BY ANA. A HIGH SURF ADVISORY IS IN EFFECT FOR SOUTH FACING SHORES OF THE BIG ISLAND AND THE ISLANDS OF MAUI COUNTY. BASED ON THE LATEST TRENDS...THIS ELEVATED SURF IS FORECAST TO CONTINUE THROUGH THIS AFTERNOON. OTHERWISE...A MODERATE NORTHWEST SWELL IS EXPECTED TO FILL IN TODAY...PEAK ON SUNDAY...THEN LOWER SLOWLY EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... TROPICAL STORM WATCH FOR NIIHAU-KAUAI-OAHU. FLASH FLOOD WATCH UNTIL NOON HST TODAY FOR BIG ISLAND. HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR KONA-KOHALA. HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR MOLOKAI-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST. TROPICAL STORM WATCH FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS- OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY LEEWARD WATERS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAUI COUNTY WINDWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS. && DISCUSSION...REYNES MARINE...HOUSTON AVIATION...KINEL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 9:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 17, 10:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Oct 18, 12:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 18, 2:38 AM HST | Small Craft Advisory | HFO | 57 hr | |
| Oct 18, 2:38 AM HST | High Surf Warning | HFO | Hawaii | 14 hr |
| Oct 18, 2:38 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
| Oct 18, 3:58 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 18, 5:27 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 18, 5:34 AM HST | Wind Advisory | HFO | Hawaii | 22 hr |
| Oct 18, 9:07 AM HST | Flash Flood Warning | HFO | Hawaii | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.